Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Coloured rashes on legs, stomach, itchy. Had black stool. Took benadryl. What could it be?

User rating for this question
Very Good
Answered by

Practicing since : 1988
Answered : 236 Questions
HI, My 18 month old baby just got few red points on her legs - very itchy - we give her 1ml benadryl and she is taking bath now but we noticed that she getting itchy on ther stomach too.
Also about two hours ago she made very very black stool - like true black color
Posted Wed, 1 May 2013 in Child Health
Answered by Dr. Sanjay Sharma 1 hour later
Thanks for placing your query through XXXXXXX
I can appreciate your concerns.
Your daughter seems to be having itchy & red rashes which are most probably allergic in nature. You have rightly tried her giving Benadryl which is a commonly used anti-allergic medicine.
Probably more concerning feature is the description of stool which she passed 2 hours ago –true black.
Most common cause of black stools in otherwise healthy kids is when they are on oral iron containing syrup.
The second cause of black stools which is really worrisome is possibility of any occult bleeding into her digestive tract (gut/bowel).
The colour of blood gets changed to dark black by digestive juices.
The source of blood in stools might be due to swallowed blood by a recent nose bleed or from any mouth injury or else there could be some other pathology within the gut itself.
At this moment it is difficult to say whether her black stools & rashes are related to a single pathology or not.
Useful info to know would be -
•     Did she have a recent nose bleed or mouth injury?
•     Is she on any iron containing syrup?
•     Is there any tummy pain/fever/joint pain?
I sincerely advise you to see your paediatrician particularly if the black stools persist.
Hope I have given you enough information in the light of which you can discuss further with your pediatrician.
If you have any further questions I will be happy to help.
Wish her a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor